Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 237, NWS Northern Indiana

August 25, 1998Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 1998, 12:33 AM EST for Saint Joseph County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 25, 1998, 12:33 AM EST (05:33 UTC)
Expired
Aug 25, 1998, 1:25 AM EST
In force
52 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 63 km from the middle of the area, began a volume at 05:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 1:30 AM ESTThunderstorm WindConstantine, MIEXTENSIVE TREES AND POWER LINES DOWN ACROSS THE COUNTY.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 12:00 AM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1480 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WUUS53 KIWX 250536 RRA
SVRFWA
MIC149-250625-

BULLETIN- EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1233 AM EST TUE AUG 25 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST JOSEPH COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 225 AM EDT (125 AM EST)

* AT 133 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A
  SEVERE THUNDERSTORM 22 MILES NORTHWEST OF STURGIS OR 7 MILES
  NORTHWEST OF THREE RIVERS MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  THREE RIVERS
  CENTREVILLE
  MENDON
  COLON

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS.  SEVERE
THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS.

TEH/JAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 9:00 PM EST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 24, 9:00 PM EST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EST MON AUG 24 1998

LATEST KIWX RADAR SHOWING NARROW LINE OF SHRA MOVING TOWARD NW CWA.
00Z SFC ANALYSIS PLACES WEAKLY DEFINED FRONT ALONG WHERE THESE SHRA
ARE POPPING UP AND TRAILING BACK THRU S WI AND THEN DOWN THRU E IA.
18Z ETA SHOWING SHORT WAVE MOVING ACROSS THE AREA TONIGHT FROM
N IL AT 06Z TO N IN BY 09Z AND THEN OVER TO NW OH AT 12Z. GOOD
THETAE RIDGE IN PLACE ACROSS OUR AREA AND STRONG UVV FIELD PROGGED
TO MOVE ACROSS 06-12Z AS WELL. 21Z RUC2 ALSO MATCHES UP WITH 18Z ETA
IN PLACING GOOD UVV AND CONVECTIVE PRECIP OVER THE AREA BY 09Z.
WITH THAT IN MIND WILL STICK WITH GOING FCST IN NORTHERN GROUP AS SPC
STILL HAS US IN A SLIGHT RISK ALTHOUGH THE MDT RISK IS SHIFTED BACK
OVER N IL. WILL BACK OFF IN SOUTHERN GROUP TO 50 POP AND REMOVE
ENHANCED WORDING.

JAL

In the hours before

Special weather statement, Aug 24, 11:40 PM EST, 53 minutes before
INZ003>009-012>018-020-022>027-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-250635-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1139 PM EST (1139 PM CDT) MON AUG 24 1998

...SEVERE THUNDERSTORM WATCH NUMBER 799 UNTIL 600 AM EST/700 AM
EDT...

THE FOLLOWING COUNTIES ARE INCLUDED IN THIS WATCH...

IN SOUTHERN LOWER MICHIGAN...
BERRIEN... CASS... ST JOSEPH... BRANCH... HILLSDALE

IN NORTHERN INDIANA...
LAPORTE... ST JOSEPH... ELKHART... LAGRANGE... STEUBEN...
STARKE... MARSHALL... KOSCIUSKO... WHITLEY... ALLEN...
PULASKI... FULTON... WHITE... CASS... MIAMI... WABASH...
HUNTINGTON... WELLS... ADAMS

IN NORTHWEST OHIO...
WILLIAMS... FULTON... DEFIANCE... HENRY...
PAULDING... PUTNAM... VAN WERT... ALLEN

STRONG GUSTY WINDS...FREQUENT LIGHTNING... HEAVY RAINFALL AND
HAIL MAY ACCOMPANY THE STRONGER STORMS.

JAH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 12:12 AM ESTSevere Thunderstorm WarningIWXBerrien48 min
Aug 25, 12:19 AM ESTSevere Thunderstorm WarningIWXCass61 min
Aug 25, 12:47 AM ESTTornado WarningIWXBerrien, Cass48 min
Aug 25, 12:58 AM ESTSevere Thunderstorm WarningIWXBranch52 min
Aug 25, 1:17 AM ESTTornado WarningIWXBranch48 min
Aug 25, 1:22 AM ESTSevere Thunderstorm WarningIWXSaint Joseph33 min
Aug 25, 1:52 AM ESTSevere Thunderstorm WarningIWXHillsdale53 min
Aug 25, 2:22 AM ESTSevere Thunderstorm WarningIWXBerrien48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.